Vitamin D Overdose: Symptoms and Examples
5 of 12 in Series: The Essentials of Vitamin D Basics and Dosage
Overdosing on vitamin D isn’t easy, but it is possible if you’re taking supplements. In contrast, your body doesn’t allow overdosing from the sun alone. When your vitamin D levels reach a high, potentially toxic level, your skin stops allowing the production of vitamin D.
You can get vitamin D intoxication if you take a very large dose for a prolonged period of time, or a huge dose for a short period of time.
Symptoms of vitamin D overdose
Vitamin D intoxication involves some specific and nonspecific symptoms:
Marked thirst and dehydration
Heart rhythm abnormalities
To really know if these symptoms are due to vitamin D toxicity, you need to get some tests done at your doctor’s office. These tests show:
Elevated levels of calcium in the serum and urine
Elevated level of 25-hydroxyvitamin D, usually more than 150 ng/ml (375 nmol/L)
Parathyroid hormone level usually undetectable
If the toxicity is allowed to continue for more than a few days, the person faces a risk of permanent kidney damage as well as death from heart arrhythmias, dehydration, and abnormal blood salt (electrolyte) levels. Calcium may also be laid down like bone in many areas of the body where it isn’t usually found, such as the lining of blood vessels, thereby increasing the risk of heart attack and stroke.
Examples of vitamin D overdose
Instances of vitamin D overdose have occurred, but they’ve generally been inadvertent. Consider a few examples from the medical literature:
Twenty people in Massachusetts got vitamin D toxicity from their milk when a worker at a local dairy put way too much vitamin D into milk. Milk is normally supplemented with 100 IU vitamin D3 per cup, but the milk from this dairy had as much as 50,000 IU per cup. All of the people who came down with vitamin D toxicity after drinking this milk were heavy milk drinkers. Luckily everyone recovered after this mistake was corrected.
A 2-year-old boy was given an ampule of vitamin D a day instead of two drops. Each ampule contained 600,000 IU; he received four ampules, or 2.4 million IU. The boy developed severe high calcium, colic, and constipation. He recovered fully after the improper dosing stopped.
A 60-year-old man was taking a supplement that hadn’t been properly diluted. He was taking 1 million units daily. The man experienced some nausea and elevated calcium that improved as soon as he stopped the supplement, with no long-term adverse effect.
A health guru taking his own Ultimate Power Meal became sick with nausea and constipation. He found that the manufacturer of his meals had been erroneously putting 2 million IU in each meal. Some of his customers suffered kidney damage, but the guru didn’t.